Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


should I wait a little more?
Jan 18, 2001

I was diagnose with hiv in April 2000. My initial count was around 32.000 copies and about 350 t- cells.

I had a Prior hiv test in nov.1999 and it was negative, so I assume my infection was about 6 months + or- at the time.

My doctors told me , that because I was sick in march with hiv seroconversion symptoms I was in a early stage and that later on my numbers will stabilize and my t-cells will go up.

Well, every 3 months I've been monitoring the progression of my disease and my t- cells when up to >500 but my viral load when up to about100.000+. After that my t-cells when up to 550+/- and my vial load up too , ( very little) , then my t- cells when to 600 and my load about 150.000+, and this last time my t- cells were 394 and my load about 330.000 so it when up a lot and my t- cells dropped a lot , and it's only been about 3months form the last test. All the infection together is been about 1 year and 5/5 months... so i got scared cause , in my mind , I had the I dea that I wasn't gonna start taking anything for about 3 or 4 years...)My doctor told me that he was seeing the trend of my virus was picking up and my t- cells were going down and that he believed we had monitored the virus long enough to see how fast the progression was and therefore he wanted me to start taking sustiva and convivir.

Some of my friends started treatment after 3 or 4 or even 5 years after infection, one of them is not even taking anything yet, so I feel like I should wait a little more to see if the progression slows down in my next test. ( cause i suppressed coffee,I eat healthier and exercise everyday, and take my vitamins everyday not like before, when ever I felt like it...)do you think that could actually happen ? do you thing if I wait 1 month or more , is going to be very detrimental for my t- cell count ? or should I follow my instincts and wait and see what happens , i don't wanna get sick but I don't wanna deal w. side effects that are going to make me sick either , you know?... and I am asymptomatic, My body feels fine , I have the same energy and I want to live! and do everything I always did. I just turned 29 years and I am doing and getting where i want in my life....!! don't want to be stopped by side effects or sickness.

Response from Dr. Pavia

Everyone is a little different, so what is best for you may not be the same as what is best for your friends. In general, we like to use the CD4 count and the trend to decide when to start, combined with a lot of talking to the patient!!!

You sound very scared and worried. Taking meds is not as bad as you may think. It should be possible to find a cocktail with few if any side effects. If the first (combivir/sustiva) causes problems, you and your doc can make some changes. You said you are starting to get where you want in life - this should not have to stop you at all!

I think 300 to 400 is a reasonable starting point. The viral load determines how fast the CD4 count will fall, and since your viral load is quite high, your CD4 count has fallen faster than some of your friends. It is important to realize that CD4 counts bounce around a little. You will not hurt yourself to wait for one or two more CD4 counts if you aren't convinced you are ready. If they stay in the low 300's, I would go ahead and start taking control of the virus and kicking it's ass a little. (That is the technical medical term...)

Take care

ATP

Andrew T. Pavia, M.D.


Previous
Stopping Smoking
Next
HIV optic nerve neuropathy

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement